The use of psychotropic medication during pregnancy: how about the newborn?
Noera Kieviet,1 Koert M Dolman,1 Adriaan Honig2
1Department of Paediatrics, 2Department of Psychiatry, Psychiatry Obstetrics Paediatrics Expert Center, Sint Lucas Andreas Hospital, Amsterdam, The Netherlands
Abstract: Infants are at risk of developing symptoms of Poor Neonatal Adaptation (PNA) after exposure to psychotropic drugs in utero. Such symptoms are largely similar after exposure to antidepressants, antipsychotics and benzodiazepines and consist of mostly mild neurologic, autonomic, respirator and gastro-intestinal abnormalities. Most symptoms develop within 48 hours after birth and last for 2–6 days. After exposure to Selective Serotonin Reuptake Inhibitors (SSRIs), mirtazapine or venlafaxine in utero, breastfeeding is presumably protective for development of PNA. The dosage of antidepressants does not seem to be related to the risk of PNA. In order to objectify possible symptoms of PNA, observation of mother and child at the maternity ward is advisable. If PNA symptoms do not occur, an observation period of 48–72 hours is sufficient. This applies to all types of psychotropic drugs. When PNA symptoms are present it is advisable to observe the infant until the symptoms are fully resolved. Observation can be performed by trained nurses using the Finnegan scoring list. This observation list should be administered every 8 hours. Interpretation of the scores should be carried out by a paediatrician. In most cases symptoms are non-specific. Therefore other diagnoses, such as infection or neurologic problems, have to be excluded. When there is any doubt on possible intoxications during pregnancy, toxicological urine screening is indicated. Most cases of PNA are mild, of short duration and self-limiting without need for treatment. Supporting measures such as frequent small feedings, swaddling and increase of skin to skin contact with the mother is usually sufficient. In case of severe PNA it is advised to admit the infant to the Neonatal Care Unit (NCU). Phenobarbital is a safe therapeutic option. There seem to be no major long term effects; however, additional studies are necessary in order to draw definite conclusions.
Keywords: withdrawal, neonatal abstinence, psychiatric disorders, SSRI, antidepressants
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF]